Wisconsin, 2012

Drought in Wisconsin, October 1 to 31, 2012

October 1 to 31, 2012 · NWS MKX · 20 events in 20 counties and zones

Above normal precipitation at many locations in October helped to ease the drought across southern Wisconsin. 5 inches of rain to southern Wisconsin for the month.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Above normal precipitation at many locations in October helped to ease the drought across southern Wisconsin. Several rounds of steady rain, as well as showers and a few thunderstorms, brought between 2.3 inches and 5.5 inches of rain to southern Wisconsin for the month. Monthly surpluses ranged from around 0.25 inch to nearly 2.5 inches above normal, though locations in far southern Wisconsin still saw deficits between 0.02 of an inch and 0.43 of an inch. The yearly precipitation deficits were still running between 4 and 8 inches below normal. By the end of October improvement in the drought was observed over all of southern Wisconsin. The far southern counties went from D3 (Extreme) down to D2 (Severe), with much of the South-central Wisconsin going from D2 (Severe) down to D1 (Moderate). Much of Southeast Wisconsin, which generally saw the highest amounts of precipitation for the month, went from D1 (Moderate) to either D0 (Abnormally Dry) or out of a drought category all together. This trend is reflected in the attached image which addresses all of Wisconsin. Monthly average temperatures for October were 1 to 2 degrees below normal. Agricultural experts indicated that crop yields would be reduced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 30, 8:38 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 30, 8:38 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
938 PM CDT SUN SEP 30 2012

.UPDATE...UPPER LOW OVER EASTERN GREAT LAKES CONTINUES TO SHIFT
GRADUALLY EASTWARD OVERNIGHT. THIS WILL ALLOW UPPER LEVEL WINDS TO
BACK TO THE SOUTH OVER WESTERN GTLAKES...WHICH WILL CONTINUE TO CARRY
CIRRUS AND HIGHER LEVEL MOISTURE NORTHWARD. IR IMAGERY CONTINUES
TO SHOW EXPANDING CIRRUS SHIELD WELL NORTH OF UPPER LOW OVER SRN
MS VALLEY REGION SPREADING NORTHWARD INTO WI. THINK THIS TREND
WILL CONTINUE SO WL BUMP UP CLOUD WORDING FOR TNGT. EXPC CIRRUS TO
REMAIN THINNEST IN THE EAST. WITH HIGHER DEWPTS IN PLACE AND LIGHT
BOUNDARY LAYER WINDS...WL LEAVE PATCHY FOG MENTION IN THE EAST.
MINOR ADJUSTMENTS TO OVERNIGHT LOW TEMPS.

&&

.AVIATION/06Z TAFS/...LIGHT WINDS SHOULD PRECLUDE ANY MORE LAKE
CLOUD DEVELOPMENT OVERNIGHT. MAY BE SOME PATCHY LATE NIGHT
FOG...BUT INCREASING HIGH CLOUDS SHOULD PREVENT SIGNIFICANT FOG
DEVELOPMENT. OTHERWISE...A VFR PERIOD WITH SOME INCREASE IN MID
LEVEL CLOUDS AS UPSTREAM FRONTAL BOUNDARY APPROACHES LATER
MONDAY/MONDAY EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

MBK
Hazardous weather outlook, Sep 30, 2:02 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT SUN SEP 30 2012

WIZ046-047-051-052-056>060-062>072-012015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
302 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH NEXT SUNDAY.

LMZ643>646-012015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
302 PM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY CONDITIONS THURSDAY
INTO FRIDAY MORNING DUE TO NORTHWEST WINDS.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Green Lake

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
Drought Monitor
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Drought, Marquette

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Marquette forecast zone
Reported by
Drought Monitor
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Drought, Fond du Lac

When
October 1, 12:00 AM CST to October 16, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
Drought Monitor
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Drought, Sheboygan

When
October 1, 12:00 AM CST to October 16, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
Drought Monitor
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Drought, Sauk

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Sauk forecast zone
Reported by
Drought Monitor
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Drought, Columbia

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Drought Monitor
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Washington

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
Drought Monitor
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Drought, Iowa

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Iowa forecast zone
Reported by
Drought Monitor
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dane forecast zone
Reported by
Drought Monitor
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
Drought Monitor
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
Drought Monitor
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Lafayette

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Drought, Green

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Green forecast zone
Reported by
Drought Monitor
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Drought, Rock

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Drought, Walworth

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Racine forecast zone
Reported by
Drought Monitor
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Drought, Kenosha

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
Drought Monitor
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418195, 418196, 418198, 418201, 418202, 418203, 418204, 418205, 418206, 418207, 418208, 418209, 418210, 418211, 418212, 418213, 418214, 418215, 418216, 418217.